Alert archive / Maryland / Flash Flood Warnings in 2002
Flash Flood Warning 11, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Apr 28, 2002, 7:51 AM EDT for Garrett County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2002, 7:51 AM EDT (11:51 UTC)
- Expired
- Apr 28, 2002, 10:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 281151 FFWPBZ MDC023-281445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 750 AM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GARRETT COUNTY IN MARYLAND * UNTIL 1045 AM EDT * AT 750 AM EDT...SEVERAL PLACES WERE EXPERIENCING MINOR FLOODING. BUFFALO RUN...IN THE NORTHWEST PART OF GARRETT COUNTY...WAS OUT OF ITS BANKS. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 3:39 AM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, Apr 28, 3:39 AM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH NATIONAL WEATHER SERVICE PITTSBURGH PA 339 AM EDT SUN APR 28 2002 ...FLOOD WATCH ADDED TIL 4 PM FOR SOUTHERN ZONES... AM PLEASED TO SEE WEAKENING H5 TROF, TRYING TO LIFT NE-WARD. IS THAT ENUF TO DIMINISH OUR SVR WX THREAT? ABSOLUTELY NOT. AVERAGING ETA & AVN MODEL TIMING, FROPA WUD BE 19Z ZZV, 21Z PIT, 22Z MGW. MESOETA LI LESS UNSTABLE THAN YDAS RUN. WHILE ITS -8 IN INDIANA 12Z, ONLY -4 ZZV AT 15Z, -4 MGW 18Z. THERE IS A -8 IN CNTRL WV 21Z. THIS RUN PUTS WORST PART JUST S OF CWA. CAPES 1-2K, WORSE JUST TO THE S. BAD NEWS IS: LEFT FRONT 250 JET ARRIVES AT 15Z OVR SRN PART OF CWA. ALMOST 100KT STAYS ALONG SRN BORDER OF CWA. SO THATS WHERE THE WORST OF IT WL PROB BE. WONDER HOW I CAN EXPLAIN THIS IS SVR WX STMT. H8 JET IS SHOWN TO DIMINISH A BIT, REACHING 60KT 12Z, 45KT 15-18Z, AND IT TOO KEEPS TO THE S. BUT A FINAL 50KT ARRIVES AT 21Z, JUST AS FRONT PASSES PIT. HELICITY IS AROUND 300 AS THE FRONT PASSES. PW IS 1.4, HI ENUF FOR GOOD TSTMS THIS TIME OF YR. SPC PUT MODERATE RISK IN SRN HALF OF MY CWA OTHER PROBLEM IS FLASH FLOOD POTENTIAL. 1 HR FFG FOR SRN COUNTIES IS 0.9. THERE IS A THREAT, BUT I AM NOT SURE WHEN AND WHERE, BUT SRN ZONES LOOK LIKE BEST BET AT THIS TIME. CLE AND PIT DECLINE TO ISSUE WIND ADV, SINCE THIS IS MAINLY A CONVECTIVE EVENT. WL PUT WINDY IN THE ZONE FORECAST AND MENTION SVR TSTMS. .PBZ... MD...FLOOD WATCH TIL 4PM MDZ001. OH...FLOOD WATCH TIL 4PM OHZ057-068-069. PA...NONE. WV...FLOOD WATCH TIL 4 PM WVZ012-021>023-041.
In the hours before
Special weather statement, Apr 28, 4:20 AM EDT, 3 hours 31 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-281400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 420 AM EDT SUN APR 28 2002 ...MODERATE RISK THIS AFTERNOON AND EARLY TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...PRIMARILY SOUTH OF A LINE...FROM COSHOCTON TO STEUBENVILLE OHIO...TO PITTSBURGH PA. THIS RISK IS GREATER THAN USUAL. VERY STRONG WINDS...GUSTING OVER 60 MPH...ARE QUITE LIKELY. THESE WINDS COULD BE WIDESPREAD...WITH NUMEROUS TREES AND UTILITY LINES DOWN. LARGE HAIL IS ALSO POSSIBLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE...NORTH OF PITTSBURGH. THERE IS ALSO THE POTENTIAL FOR FLOODING TODAY FROM ZANESVILLE TO MORGANTOWN TO OAKLAND MARYLAND...WHERE THE SOILS ARE QUITE SATURATED. THE BEST TIME FOR SEVERE WEATHER IN EASTERN OHIO WILL BE THIS AFTERNOON. FOR THE NORTHERN PANHANDLE OF WEST VIRGINIA...LATE THIS AFTERNOON. FOR THE REST OF NORTHERN WEST VIRGINIA...FOR WESTERN PENNSYLVANIA...AND FOR GARRETT COUNTY MARYLAND...THE BEST TIME FOR SEVERE WEATHER IS LATE THIS AFTERNOON AND EVENING. SKYWARN ACTIVATION WILL BE NEEDED. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...AND WARNINGS.
Nearby
Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.